Ipilimumab (Yervoy; Bristol-Myers Squibb, New York City, NY) is a human monoclonal antibody to cytotoxic T-lymphocyte antigen 4 (CTLA-4) and has been shown to increase median survival in patients with unresectable metastatic melanoma1 and stage 3 melanoma after surgical resection.2 The U.S. Food and Drug Administration (FDA) approved ipilimumab for the treatment of unresectable or metastatic melanoma in 2011. By inhibiting CTLA-4, which is an innate inhibitor of T-cell costimulation, ipilimumab is able to potentiate the host's immune system and promote T-cell proliferation against malignant melanoma cells.
In the phase 3 trials of ipilimumab, the most frequent adverse events were immune related adverse events.1,2 These occurred in as many as 60% of patients and most often affected the gastrointestinal tract and the skin.1 Uveitis, episcleritis, and scleritis occurred in less than 1% of patients.1 Grade 3 or 4 immune related adverse events occurred in 10% to 15% of patients. However, a recently published clinical trial using higher dose ipilimumab (10 mg/kg of body weight versus the FDA-approved dose of 3 mg/kg) revealed grade 3 or 4 immune related adverse events occurring in 42% of patients.3
A 54-year-old male, who had received four doses of ipilimumab (3 mg/kg) for the treatment of metastatic malignant melanoma, presented with floaters and blurred vision in both eyes for 1.5 weeks. The patient had received his last dose of ipilimumab 6 weeks prior to presentation. Each of the four doses was 200 mg of intravenous ipilimumab. During the past 3 months, the patient had noticed his eyebrow and facial hair had changed from its natural red color to white (Figure 1). He had also experienced fevers, nausea, light-headedness, and peripheral neuropathy from the medication. His abnormal laboratory values during treatment included hyponatremia and a low thyroid-stimulating hormone level.
Patient with poliosis from ipilimumab-induced Vogt-Koyanagi-Harada. (A) Forehead demonstrating his natural red hair that was unaffected during medication use. Poliosis was found on his right (B) and left (C) eyebrows and his goatee (D).
Visual acuity upon examination was 20/25 in the right eye (OD) and 20/40 in the left eye (OS). Intraocular pressures (IOPs) were 21 mm Hg and 19 mm Hg, respectively. Upon ocular examination, the patient had 2+ granulomatous keratic precipitates in the inferior cornea in both eyes (OU). The anterior chamber had 1+ cell OU. A dilated fundus examination revealed trace vitritis in both eyes, multiple white choroidal lesions in the mid-periphery (Figure 2), a “sunset glow fundus,” and trace optic nerve edema OU (Figure 2). Optical coherence tomography (OCT) of the macula revealed vitritis OU and trace subretinal fluid OS (Figure 2). A fluorescein angiogram revealed staining of the optic nerves in both eyes with late leakage (Figure 2). A diagnosis of an immune mediated adverse reaction consistent with Vogt-Koyanagi-Harada (VKH) was made. The patient's oncologist discontinued the ipilimumab and the patient was started on 4 mg of oral dexamethasone, twice per day.
(A) Optical coherence tomography (OCT) of the right eye at presentation showing vitritis and optic nerve swelling. (B) OCT of the left eye at presentation showing vitritis, optic nerve swelling, and subretinal fluid. OCT of the right (C) and left (D) eyes of the patient 1 month after treatment with dexamethasone demonstrating resolution of vitritis, optic nerve edema, and subretinal fluid in the left eye. (E,F) Color fundus photo montage at presentation showing scattered white choroidal lesions (white arrows). (G,H) Color fundus montage at 1 month showing resolution of choroidal lesions. (I,J) Late frames of fluorescein angiogram at presentation demonstrating leakage from the optic nerves. (K,L) Late phase angiograms 1 month after presentation showing resolution of the optic nerve leakage.
One month after presentation, the patient stated that the floaters had disappeared 2 weeks prior. Visual acuity was 20/20 OU. IOPs were 16 mm Hg OU. Ocular examination revealed resolution of corneal keratic precipitates and no anterior chamber or posterior chamber inflammatory cells. A dilated fundus examination revealed resolution of the choroidal infiltrates and resolution of optic nerve edema (Figure 2). OCT revealed a resolution of subretinal fluid OS. A fluorescein angiogram revealed no evidence of optic nerve edema (Figure 2). The dexamethasone was tapered to discontinuation after 4 months of therapy. The dose of dexamethasone was decreased by 2 mg each month until it was discontinued. The patient returned 5 months after presentation and showed no evidence of recurrence of ocular inflammation. A positron emission tomography scan 4 months after cessation of the ipilimumab showed no evidence of metastatic melanoma.
VKH syndrome is a bilateral uveitic condition associated with systemic manifestations. Ophthalmic, neurologic, auditory, and skin manifestations may occur. The presumed pathogenesis is an autoimmune T-cell-mediated attack of antigens on melanocytes. Ocular findings of VKH syndrome comprise a wide spectrum and may include granulomatous uveitis, serous retinal detachment, papillitis, and fundus depigmentation (or “sunset glow” fundus).4 Poliosis and vitiligo may also occur.
There have been several reports of ipilimumab causing VKH syndrome.5–7 A 43-year-old woman presented with evidence of VKH syndrome, including bilateral serous retinal detachments, vitritis, and choroiditis, 2 weeks after starting ipilimumab.5 The patient's vision improved, and retinal detachments resolved with treatment with a 3-day course of intravenous steroids followed by a transition to a 1-month oral steroid taper.
A 54-year-old female experienced VKH-like symptoms (headache, poliosis, tinnitus), 5 months following initiation of ipilimumab treatment.6 She presented for an ophthalmologic examination 13 months following ipilimumab therapy and was completely asymptomatic other than tinnitus. Consequently, she was not treated for the VKH findings.
The molecular mechanism by which VKH may develop from exposure to ipilimumab is speculative. It is conceivable that when the medication blocks the natural competitive inhibitor of CD4 and CD8 T-cell stimulation (ie, CTLA-4), it stimulates these cells to target both host and cancerous melanocytic antigens in the body. This would explain the similar findings between VKH disease and ipilimumab induced VKH-like syndrome.
The definitive treatment of ipilimumab induced VKH is unclear. The package insert for ipilimumab recommends topical steroids for patients with uveitis.8 Cessation of the medication would seem most prudent. In the patient presented herein, oral dexamethasone combined with cessation of the inciting medication led to a prompt resolution of the signs and symptoms of VKH syndrome and, therefore, should be considered as one option for therapy. It is important to recognize, however, that the suppression of the immune system with systemic steroids may decrease the effect of T-cells targeting metastatic melanoma. Consequently, it is prudent to continue monitoring the evolution of the patient's melanoma with their oncologist and to make treatment decisions collectively with the patient's medical specialists.
- Hodi FS, O'Day SJ, McDermott DF, et al. Improved survival with ipilimumab in patients with metastatic melanoma. N Engl J Med. 2010;363(8):711–723. doi:10.1056/NEJMoa1003466 [CrossRef]
- Eggermont AM, Chiarion-Sileni V, Grob JJ, et al. Adjuvant ipilimumab versus placebo after complete resection of high-risk stage III melanoma (EORTC 18071): A randomised, double-blind, phase 3 trial. Lancet Oncol. 2015;16(5):522–530. doi:10.1016/S1470-2045(15)70122-1 [CrossRef]
- Eggermont AM, Chiarion-Sileni V, Grob JJ, et al. Prolonged survival in stage III melanoma with ipilimumab adjuvant therapy. N Engl J Med. 2016;375(19):1845–1855. doi:10.1056/NEJMoa1611299 [CrossRef]
- Read RW, Holland GN, Rao NA, et al. Revised diagnostic criteria for Vogt-Koyanagi-Harada disease: Report of an international committee on nomenclature. Am J Ophthalmol. 2001;131(5):647–652. doi:10.1016/S0002-9394(01)00925-4 [CrossRef]
- Wong RK, Lee JK, Huang JJ. Bilateral drug (ipilimumab)-induced vitritis, choroiditis, and serous retinal detachments suggestive of vogt-koyanagi-harada syndrome. Retin Cases Brief Rep. 2012;6(4):423–426. doi:10.1097/ICB.0b013e31824f7130 [CrossRef]
- Crosson JN, Laird PW, Debiec M, Bergstrom CS, Lawson DH, Yeh S. Vogt-Koyanagi-Harada-like syndrome after CTLA-4 inhibition with ipilimumab for metastatic melanoma. J Immunother. 2015;38(2):80–84. doi:10.1097/CJI.0000000000000066 [CrossRef]
- Robinson MR, Chan CC, Yang JC, et al. Cytotoxic T lymphocyte-associated antigen 4 blockade in patients with metastatic melanoma: A new cause of uveitis. J Immunother. 2004;27(6):478–479. doi:10.1097/00002371-200411000-00008 [CrossRef]
- Ipilimumab (Yervoy) [package insert]. New York City, NY: Bristol-Meyers-Squibb; 2011.